Tags

, ,

This post was inspired by an article I read on RheumatoidArthritis.net. I cannot believe I haven’t yet written about my experiences with prednisone as (no joke) the only sentence that comes out of my mouth on a daily basis is “it’s the prednisone”. The article is linked here.

 

Anxiety attacks? Blame it on the prednisone.

Depression? Blame it on the prednisone.

Paranoia? Blame it on the prednisone!

And it begins…

More often than not I curse my reliance on prednisone. It is the first medication I ever took for Rheumatoid Arthritis. During my first flare I could not get out of bed yet this little bitter-tasting pill at a hefty 15mg dose took down inflammation in three days. Who knew how long I would have been bed-ridden without it.

A little pill taken once a day that nicks inflammation at the source? Sign me up!…Oh wait…The list of side-effects is miles long and more often than not I confuse RA symptoms with prednisone side-effects. I am one of the few who takes prednisone daily and will continue to do so for the rest of my life. This means I have no choice but to weather the good and bad that comes with this “magic” medicine.

I experimented with different doses which ranged from 8mg to 15mg over the past four years. It was the most effective drug I took. I loved it. I hated it even more. I increased as needed and decreased at a snail pace.

Prednisone is a funny little drug. Its human dependancy rivals that of addictive designer drugs. Prednisone messes with the brain. I can experience moments of inexplicable rage and others of intense sadness; feelings I have never experienced at such magnitude. Forget a dose. Forget about it. I do not recognize myself (not to mention the havoc it wreaks on vital organs).

For my own sanity (and the safety of others) I rarely increase above 12mg.

 

Insomnia? It’s the prednisone.

Bitter taste but intense hunger?

Do you see a pattern?

I tolerate a 10mg daily dose well. A year ago I was on 11 and today I am currently attempting 9. Around eight months ago I tried 9mg and experienced what I can only image was withdrawal and a strange swelling sensation in my spine. Okay, Prednisone, you had me at 10mg.

The higher the dose the worse the side effect. Three years ago when I experienced a bad flare I quickly increased to 13mg per my doctor’s instruction; with it, I experienced my first ever panic attack. I curled up in a ball whimpering  with tears running down my face. I had never experience such anxiety and paranoia. My nerves were on fire and I could not get out of my own head. My four pets tried to sleep with me and I couldn’t share the bed. I shooed them from my bedroom where they stood guard at the door. They couldn’t stay in the room because the walls closed in on me.

 

Weight gain? Blame it on the prednisone.

Moon face?…

What else could it be?

Whenever I increase the prednisone I experience severe bloating and intense hunger. My appetite increases and with it so does bloating of my face and belly which I have fondly (read: not so fondly) nickname “pred belly”. Within the last six months I gained 12 pounds in my face, stomach and thighs and in most photographs I sported a double chin. I felt larger than life and annoyed at the self-esteem I never thought about but thankfully once I lowered the prednisone dose and started exercising again I shed the excess and looked/felt myself again.

Even with all these grievances, though, would I stop the prednisone? That is the million dollar question and as I type it out I realize I do not know the answer. Yes! Because the cons run longer than pros and No! Because no other medication quite compares.

 

Hi, my name is Monica and I have RA.

Advertisements